Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2002, 3:28 PM EDT for Cherokee County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 3:28 PM EDT (19:28 UTC)
- Expired
- Jun 4, 2002, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:00 PM EDT | Thunderstorm Wind | Murphy, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
924 WUUS54 KMRX 041928 SVRMRX NCC039-042015- /NEW.KMRX.SV.W.0120.041928-042015/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA * UNTIL 415 PM EDT * AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HOT HOUSE...OR 8 MILES EAST OF DUCKTOWN... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIAWASSE DAM AROUND 350 PM EDT VIOLET AROUND 355 PM EDT UNAKA AROUND 400 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF GOLFBALLS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. $$ LAT...LON 3499 8433 3499 8414 3525 8408 3524 8429 SP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:15 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 4, 3:15 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT TUE JUN 4 2002 CHANGES IN THE OFFING OVER THE NEXT FEW DAYS IN TERMS OF TEMPS AND PRECIP POTENTIAL. MODEL TIME HEIGHTS CONTINUE TO ADVERTISE A GRADUAL INFLUX OF MOISTURE WITH TIME ESPECIALLY ABOVE THE BOUNDARY LAYER. THE MOISTURE WILL CONTINUE TO INCREASE AS THE SURFACE FRONT APPROACHES SOMETIME EARLY THURSDAY. THERE WILL BE NO REALLY SIGNIFICANT FOCUSING MECHANISM UNTIL THE FROPA...BUT THE PERSISTENT INSTABILITY COUPLED WITH THE INCREASED MOISTURE SUGGESTS SCATTERED CONVECTION WILL BE POSSIBLE PARTICULARLY DURING PEAK HEATING HOURS. HAVE CONTINUED THE CHANCE POPS THROUGH THE SECOND AND THIRD PERIODS. MAIN PRECIP EVENT WILL COINCIDE WITH THE FRONTAL PASSAGE HOWEVER. THIS FEATURE IS DEPICTED AS PROVIDING THE FIRST WIDESPREAD PRECIP EVENT IN QUITE A WHILE. QPFS OF NEARLY AN INCH ARE BEING GENERALLY PROJECTING BY MESOETA IN CONJUNCTION WITH THE SLOW-MOVING FRONT. POST-FRONTAL HEIGHT FALLS ARE NOT PARTICULARLY DRAMATIC...BUT TEMPS SHOULD FALL BACK TO NEAR CLIMATOLOGY BY THE END OF THE NEAR-TERM PERIOD. NGM/ETA/AVN MOS TEMPS ARE FAIRLY CLOSE AND APPEAR REASONABLE. WILL GENERALLY FOLLOW THE MOS NUMBERS. PRELIMINARY CCF FOLLOWS: CHA 73 92 71 84 / 30 50 50 60 TYS 72 89 70 82 / 20 50 50 60 TRI 68 87 67 81 / 20 50 60 60 OQT 72 88 70 82 / 20 50 50 60 .MRX... NC...NONE. TN...NONE. VA...NONE. LCM
In the hours before
Local storm report, Jun 4, 2:23 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM OCOEE TN .75 INCH HAIL
06/04/02 POLK REPORTED BY TVA.
0215 PM OCOEE TN .75 INCH HAIL
06/04/02 POLK REPORTED BY TVA.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 29 min |
| Jun 4, 4:27 PM EDT | Flash Flood Warning | MRX | Cherokee | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.